Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 19, 2010, 6:42 PM CDT for Cloud County, Republic County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2010, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 19, 2010, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:45 PM CDT | HAIL 1.25 | 4 W Norway, KS | |
| Jun 19, 6:46 PM CDT | HAIL 1.75 | 3 W Norway, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4199 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
686 WFUS53 KTOP 192342 TORTOP KSC029-157-200030- /O.NEW.KTOP.TO.W.0018.100619T2342Z-100620T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 642 PM CDT SAT JUN 19 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE STORM WAS LOCATED NEAR JAMESTOWN...OR 11 MILES WEST OF CONCORDIA... MOVING EAST AT 10 MPH. A SECOND AREA OF STRONG ROTATION WAS LOCATED 5 MILES NORTHWEST OF JAMESTOWN...ALSO MOVING EAST AT 10 MPH. IN ADDITION...HAIL TO THE SIZE OF BASEBALLS IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SCANDIA... NORWAY... CONCORDIA... SALT LAKE... SPORTSMAN LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS... AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3982 9793 3981 9753 3949 9755 3954 9793 TIME...MOT...LOC 2341Z 274DEG 9KT 3963 9784 $$
2 follow-up statements
535 WWUS53 KTOP 192356 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT SAT JUN 19 2010 KSC029-157-200030- /O.CON.KTOP.TO.W.0018.000000T0000Z-100620T0030Z/ REPUBLIC-CLOUD- 656 PM CDT SAT JUN 19 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN CLOUD AND SOUTHERN REPUBLIC COUNTIES... AT 650 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A TORNADO. THIS AREA OF STRONG ROTATION WAS LOCATED 4 MILES EAST OF JAMESTOWN...OR 7 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 15 MPH. A SECOND AREA OF STRONG ROTATION CAPABLE OF PRODUCING A TORNADO WAS LOCATED 3 MILES NORTH OF JAMESTOWN...ALSO MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES IN JEWELL COUNTY. IN ADDITION...LARGE HAIL TO THE SIZE OF BASEBALLS IS ALSO LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONCORDIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...EVACUATE MOBILE HOMES AND GO TO A BASEMENT OR STORM SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. && LAT...LON 3982 9793 3981 9753 3949 9755 3954 9793 TIME...MOT...LOC 2355Z 274DEG 12KT 3962 9776 $$
441
WWUS53 KTOP 200014
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SAT JUN 19 2010
KSC029-157-200030-
/O.CON.KTOP.TO.W.0018.000000T0000Z-100620T0030Z/
REPUBLIC-CLOUD-
714 PM CDT SAT JUN 19 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
CLOUD AND SOUTHERN REPUBLIC COUNTIES...
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED 4 MILES SOUTH OF NORWAY...OR 7 MILES NORTHWEST OF
CONCORDIA...MOVING EAST AT 15 MPH.
IN ADDITION...HAIL UP TO THE SIZE OF GOLF BALLS CAN BE EXPECTED WITH
THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
NORWAY AND CONCORDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!
&&
LAT...LON 3952 9758 3958 9793 3973 9793 3982 9781
3981 9753
TIME...MOT...LOC 0013Z 266DEG 11KT 3963 9775
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:43 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 19, 3:43 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SAT JUN 19 2010 .DISCUSSION... LATEST MESO ANALYSIS HAD A FRONTAL BOUNDARY FROM A LOW IN SOUTHWEST KANSAS NORTHEAST INTO SOUTHERN NEBRASKA. ATMOSPHERE IN NORTHEAST KANSAS REMAINS FAIRLY STABLE AFTER BEING WORKED OVER BY EARLIER MCS BUT WAS RECOVERING ACROSS NORTH CENTRAL AND CENTRAL KANSAS. AS LOW LEVEL JET INCREASES THIS EVENING EXPECT TO SEE CONVECTION DEVELOP NORTH OF THE FRONT IN NORTH CENTRAL KANSAS INTO SOUTHEAST NEBRASKA. ALSO COULD SEE SOME CONVECTION DEVELOP IN THE SOUTHERN CWA IN PROXIMITY OF THE OUTFLOW BOUNDARY EARLY THIS EVENING. AIR MASS IS CAPPED ATTM IN NORTH CENTRAL KANSAS BUT AREA OF STRONGEST CONVERGENCE IS ALSO LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA. HAVE MAINTAINED HIGHEST POPS NEAR THE NEBRASKA BORDER WITH LOWEST POPS IN THE FAR SOUTH. ON SUNDAY COULD SEE SOME MORNING CONVECTION BUT STRONG CAP BUILDS NORTHEAST ACROSS THE CWA WITH MODELS CONSISTENT IN KEEPING CONVECTION TO THE NORTHEAST ACROSS NEBRASKA AND IOWA. LEFT SMALL CHANCES NEAR THE NEBRASKA BORDER SUNDAY NIGHT WITH MCS DEVELOPMENT ON THE SOUTH END OF THE WESTERLIES WHICH MAY CLIP PART OF THE CWA NEAR THE NEBRASKA BORDER. ANOTHER CONCERN WILL BE VERY WARM TEMPERATURES THE NEXT SEVERAL DAYS WITH HIGH HUMIDITY LEVELS. NOCTURNAL AND MORNING MCS/S MAY COMPLICATE HIGHS NEAR THE NEBRASKA BORDER BUT AREAS ACROSS EAST CENTRAL INTO CENTRAL KANSAS ARE LIKELY TO SEE HEAT INDICES NEAR 100 FOR THE NEXT FEW DAYS. FOR THE PERIOD MONDAY THROUGH WEDNESDAY THE UPPER PATTER WILL REMAIN VIRTUALLY UNCHANGED WITH THE NORTHERN CWA NEAR THE SOUTHERN BRANCH OF THE WESTERLIES...KEEPING THE HIGHEST PROBABILITIES ALONG AND NORTH OF INTERSTATE 70. MAINLY EXPECTING NOCTURNAL AND MORNING THUNDERSTORMS THROUGH MUCH OF THE PERIOD. NEAR THE END OF THE WEEK FROM THURSDAY AND FRIDAY RIDGE BUILD NORTHWARD AND SHOVES THE WESTERLIES NORTHWARD KEEPING THE CWA IN A DRY PATTERN. HIGHS REMAIN IN THE 90S WITH LOWS IN THE UPPER 60S TO MID 70S. 53 && .AVIATION... ATMOSPHERE RECOVERING ACROSS THE AREA. MODELS FOCUS CONVECTION NORTH OF THE TAF SITES THIS EVENING WITH CONVECTION MOVING BACK IN PERHAPS LATER TONIGHT. GIVEN UNCERTAINTY WILL LEAVE TSRA OUT OF THE TAFS...BUT MENTION SOME CB FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 19, 4:50 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT SAT JUN 19 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-202200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 PM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND MOVE EAST AS THE EVENING PROGRESSES. THESE STORMS WILL QUICKLY BECOME SEVERE WITH VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 80 MPH POSSIBLE WITH THE STRONGER STORMS. IN ADDITION...THERE IS A POSSIBILITY OF ISOLATED TORNADOES...PARTICULARLY OVER NORTHERN KANSAS. BY LATE EVENING AND OVERNIGHT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. WHILE THE TRACK OF THIS THUNDERSTORM ACTIVITY IS UNCERTAIN IT WILL HAVE THE POTENTIAL TO BRING ANOTHER ROUND OF VERY STRONG WINDS AND HAIL TO THE AREA. THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AREAS NORTH OF INTERSTATE 70 WILL SEE CONTINUED THUNDERSTORM CHANCES SUNDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A GOOD CHANCE THAT SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...PARTICULARLY THIS EVENING OVER NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS.
In the hours before
Local storm report, Jun 19, 2:41 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 4 SW ROBINSON 39.78N 95.45W
06/19/2010 BROWN KS TRAINED SPOTTER
GRAIN BIN SILO BASHED IN BY FORCE OF WIND. TIME
ESTIMATED.
&&
BYRNELocal storm report, Jun 19, 2:56 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM TSTM WND GST 8 S BARNES 39.60N 96.88W
06/19/2010 E70.00 MPH WASHINGTON KS TRAINED SPOTTER
&&
BARJENBRUCHLocal storm report, Jun 19, 3:06 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 1 W RANDOLPH 39.43N 96.78W
06/19/2010 RILEY KS EMERGENCY MNGR
TREES DOWN AND BLOCKING THE GREEN-RANDOLPH ROAD.
&&
BARJENBRUCHLocal storm report, Jun 19, 5:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL W COURTLAND 39.78N 97.90W
06/19/2010 M0.75 INCH REPUBLIC KS TRAINED SPOTTER
&&
BARJENBRUCHLocal storm report, Jun 19, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 W COURTLAND 39.78N 97.91W
06/19/2010 E1.25 INCH REPUBLIC KS LAW ENFORCEMENT
&&
KCLocal storm report, Jun 19, 6:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 4 W NORWAY 39.70N 97.85W
06/19/2010 E0.88 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:49 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| Jun 19, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 50 min |
| Jun 19, 8:56 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 35 min |
| Jun 19, 9:26 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 64 min |
| Jun 19, 10:04 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley, Shawnee and 1 more | 41 min |
| Jun 19, 10:39 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 66 min |
| Jun 19, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 46 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Jun 19, 6:23 PM CDT | Tornado Warning | TOP | Cloud, Republic | 22 min |
| Jun 19, 6:49 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.